Alert archive / Michigan / Severe Thunderstorm Warnings in 2021
Severe Thunderstorm Warning 51, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this severe thunderstorm warning at Aug 11, 2021, 7:32 PM EDT for Muskegon County, Michigan. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 11, 2021, 7:32 PM EDT (23:32 UTC)
- Expired
- Aug 11, 2021, 8:15 PM EDT
- In force
- 43 min
- Issued by
- NWS Grand Rapids, MI
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Muskegon County, MI
The radar
The Grand Rapids radar (KGRR), 79 km from the middle of the area, began a volume at 23:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 12:00Z, 11.5 hours before the alert went out and 192 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1499 J/kg
- Mixed-layer CIN
- -136 J/kg
- Mixed-layer LCL
- 678 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 156 m²/s²
- 0-3 km storm-relative helicity
- 206 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.1
The text
As transmitted.
755
WUUS53 KGRR 112332
SVRGRR
MIC121-120015-
/O.NEW.KGRR.SV.W.0051.210811T2332Z-210812T0015Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Grand Rapids MI
732 PM EDT Wed Aug 11 2021
The National Weather Service in Grand Rapids has issued a
* Severe Thunderstorm Warning for...
Northern Muskegon County in west central Michigan...
* Until 815 PM EDT.
* At 731 PM EDT, a severe thunderstorm was located 6 miles southwest
of Montague, or 14 miles northwest of Muskegon, moving east at 40
mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Whitehall... Montague... Lakewood Club...
Dalton... Holton... Brunswick...
Big Blue Lake... Duck Lake SP... Twin Lake...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4347 8604 4334 8604 4328 8637 4338 8643
4347 8646
TIME...MOT...LOC 2331Z 252DEG 36KT 4337 8647
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
MEADE2 follow-up statements
400
WWUS53 KGRR 112350
SVSGRR
Severe Weather Statement
National Weather Service Grand Rapids MI
750 PM EDT Wed Aug 11 2021
MIC121-120015-
/O.CON.KGRR.SV.W.0051.000000T0000Z-210812T0015Z/
Muskegon MI-
750 PM EDT Wed Aug 11 2021
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM EDT
FOR NORTHWESTERN MUSKEGON COUNTY...
At 750 PM EDT, a severe thunderstorm was located near Lakewood Club,
or 11 miles north of Muskegon, moving east at 40 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Whitehall... Montague... Lakewood Club...
Dalton... Holton... Brunswick...
Big Blue Lake... Duck Lake SP... Twin Lake...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4347 8604 4334 8604 4328 8637 4338 8643
4347 8646
TIME...MOT...LOC 2350Z 259DEG 35KT 4340 8622
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
CAS196
WWUS53 KGRR 120007
SVSGRR
Severe Weather Statement
National Weather Service Grand Rapids MI
807 PM EDT Wed Aug 11 2021
MIC121-120016-
/O.EXP.KGRR.SV.W.0051.000000T0000Z-210812T0015Z/
Muskegon MI-
807 PM EDT Wed Aug 11 2021
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN MUSKEGON COUNTY
WILL EXPIRE AT 815 PM EDT...
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire. However, lightning strikes are still possible
in the area.
LAT...LON 4347 8604 4334 8604 4328 8637 4338 8643
4347 8646
TIME...MOT...LOC 0006Z 252DEG 36KT 4345 8603
$$
CASWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 11, 3:45 PM EDT, 3 hours 47 minutes earlier.
Area forecast discussion, Aug 11, 3:45 PM EDT, 3 hours 47 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
345 PM EDT Wed Aug 11 2021
LATEST UPDATE...
Synopsis/Discussion/Marine
.SYNOPSIS...
Issued at 321 PM EDT Wed Aug 11 2021
- Risk for severe weather into Thursday night
- More seasonable over the weekend
&&
.DISCUSSION...(This evening through next Wednesday)
Issued at 321 PM EDT Wed Aug 11 2021
- Risk for severe weather into Thursday night
Based off of the SPC meso page...the combination of stronger deep
layer shear and instability building again this evening...should
support the return of strong to severe convection. The main window
for this to happen in from 8 pm to 2 am. Damaging winds are the
primary risk. Until then we will be in a decreased period for
thunderstorms.
Thursday the instability rebuilds and ML CAPE values are progged
to climb up over 1500 J/kg. This in combination with strengthening
deep layer shear will support a potential for organized convection
once again. The main window for this to happen is from 6 pm to 2
am. The surface front will be shifting southeastward through the
CWA then.
- More seasonable over the weekend
Behind the front a cool air advection will lower the temperatures.
Based on 925 mb temps the high temps will end up closer to normal.
PWAT's drop off considerably and that will allow for the overnight
temperatures too cool off as well.
&&
.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 142 PM EDT Wed Aug 11 2021
One area of storms will track through the TAF sites through 20z
leading to gusts over 35 knots along with local IFR impacts. Then
a break. However another line of storms is forecast to track
southeast through the TAF sites this evening. Gusts over 40 knots
and possible gusts in excess of 50 knots looks possible. IFR and
lower impacts will accompany the strongest cells.
&&
.MARINE...
Issued at 321 PM EDT Wed Aug 11 2021
Hazardous conditions will persist along the lakeshore into this
evening as a low level jet persists. We did expand the Beach
Hazards further south earlier this afternoon. May need to extend
the small craft into Thursday.
&&
.GRR WATCHES/WARNINGS/ADVISORIES...
MI...Beach Hazards Statement until 3 AM EDT Thursday for MIZ037-043-
050-056-064.
LM...Small Craft Advisory until 3 AM EDT Thursday for LMZ844>849.
&&
SYNOPSIS...MJS
DISCUSSION...MJS
AVIATION...MJS
MARINE...MJSHazardous weather outlook, Aug 11, 12:03 PM EDT, 7 hours 29 minutes before
Hazardous Weather Outlook National Weather Service Grand Rapids MI 1203 pM EDT Wed Aug 11 2021 MIZ037>040-043>046-050>052-056>059-064>067-071>074-120745- Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon- Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton- Ingham-Van Buren-Kalamazoo-Calhoun-Jackson- 1203 p EDT Wed Aug 11 2021 This hazardous weather outlook is for portions of southwest Lower Michigan. .DAY ONE...This afternoon and Tonight There is an Enhanced Risk of severe weather for this afternoon and evening. The main threat will be damaging winds. Secondary threats will be large hail, tornadoes and heavy rain. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday There is a marginal risk for severe weather on Thursday. The main threat will be damaging winds. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this evening. LMZ844>849-120745- St Joseph to South Haven MI-South Haven to Holland MI- Holland to Grand Haven MI-Grand Haven to Whitehall MI- Whitehall to Pentwater MI-Pentwater to Manistee MI- 1203 pM EDT Wed Aug 11 2021 This hazardous weather outlook is for portions of southwest Lower Michigan. .DAY ONE...This afternoon and Tonight Winds and waves will create hazardous conditions for small craft and swimmers. Thunderstorms this evening could bring wind gusts over 40 knots. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Thunderstorms with strong gusty winds are possible on Thursday.
In the hours before
Local storm report, Aug 11, 2:47 PM EDT, 4 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
247 PM EDT WED AUG 11 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0243 PM TSTM WND GST 3 ENE SANDSTONE 42.27N 84.47W
08/11/2021 M46 MPH JACKSON MI ASOS
ASOS STATION KJXN JACKSON COUNTY-REYNOLDS
FIELD AIRPORT.
&&
JSKLocal storm report, Aug 11, 3:15 PM EDT, 4 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
315 PM EDT WED AUG 11 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0130 PM TSTM WND DMG KALAMAZOO 42.28N 85.59W
08/11/2021 KALAMAZOO MI PUBLIC
PHOTO OF LARGE LIMB DOWN, RELAYED VIA SOCIAL
MEDIA. TIME ESTIMATED.
&&
JSKLocal storm report, Aug 11, 3:59 PM EDT, 3 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
359 PM EDT WED AUG 11 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1007 PM TSTM WND DMG 6 N PENTWATER 43.87N 86.44W
08/10/2021 MASON MI PUBLIC
NUMEROUS PHOTOS OF LARGE LIMBS DOWN AND
SNAPPED TREES. RELAYED VIA SOCIAL MEDIA.
TIME ESTIMATED FROM RADAR.
&&
JSKLocal storm report, Aug 11, 4:27 PM EDT, 3 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
427 PM EDT WED AUG 11 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0231 PM TSTM WND DMG 2 SE SANDSTONE 42.23N 84.49W
08/11/2021 JACKSON MI PUBLIC
PHOTO OF LARGE TREE FALLEN ACROSS POWER
LINES AT ARBOR HILLS GOLF COURSE, RELAYED
VIA SOCIAL MEDIA. TIME ESTIMATED FROM RADAR.
&&
JSKLocal storm report, Aug 11, 4:48 PM EDT, 2 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
448 PM EDT WED AUG 11 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1045 PM TSTM WND DMG 3 NNW CALEDONIA 42.83N 85.53W
08/10/2021 KENT MI NWS EMPLOYEE
SEVERAL UPROOTED TREES AT KRAFT AVE SE &
76TH ST SE.
&&
JSKSpecial weather statement, Aug 11, 6:38 PM EDT, 54 minutes before
Special Weather Statement National Weather Service Grand Rapids MI 638 PM EDT Wed Aug 11 2021 MIZ043-050-056-120045- Oceana-Muskegon-Ottawa- Including the cities of Hart, Muskegon, Grand Haven, and Jenison 638 PM EDT Wed Aug 11 2021 ..Strong Storms Developing Over Lake Michigan... At 635 PM, strong thunderstorms were developing over Lake Michigan offshore of Whitehall, Muskegon, Grand Haven and Port Sheldon. The storms were moving east at around 50 mph and will begin impacting these lakeshore communities between 7 and 730 PM. Hail up to one inch in diameter, gusty winds greater than 40 mph, dangerous lightning, and torrential downpours are possible. If skies darken in your area curtail any outdoor activities and seek shelter until 30 minutes after the storm has passed. If caught outside stay away from high objects such as trees. Meade
The office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 10, 8:46 PM EDT | Special Marine Warning | GRR | 59 min | |
| Aug 10, 9:22 PM EDT | Special Weather Statement | GRR | Allegan, Barry, Calhoun, Clare, Clinton, Eaton and 16 more | 3 hr |
| Aug 10, 9:40 PM EDT | Severe Thunderstorm Warning | GRR | Allegan, Mason, Muskegon, Oceana, Ottawa, Van Buren | 73 min |
| Aug 10, 10:02 PM EDT | Severe Thunderstorm Warning | GRR | Barry, Kalamazoo, Kent, Lake, Newaygo | 58 min |
| Aug 10, 10:41 PM EDT | Severe Thunderstorm Warning | GRR | Calhoun, Eaton, Ionia, Mecosta, Montcalm, Osceola | 64 min |
| Aug 10, 11:09 PM EDT | Severe Thunderstorm Warning | GRR | Clare, Clinton, Gratiot, Ingham, Isabella, Jackson | 66 min |
| Aug 11, 11:45 AM EDT | Special Marine Warning | GRR | 90 min | |
| Aug 11, 12:40 PM EDT | Special Weather Statement | GRR | Kent | 65 min |
| Aug 11, 12:51 PM EDT | Severe Thunderstorm Warning | GRR | Allegan, Ottawa | 28 min |
| Aug 11, 1:07 PM EDT | Special Weather Statement | GRR | Kent | 83 min |
| Aug 11, 1:28 PM EDT | Special Weather Statement | GRR | Calhoun, Kalamazoo | 62 min |
| Aug 11, 1:39 PM EDT | Special Weather Statement | GRR | Clinton, Eaton, Gratiot, Ingham, Ionia, Jackson and 1 more | 2 hr |
| Aug 11, 1:56 PM EDT | Severe Thunderstorm Warning | GRR | Calhoun | 38 min |
| Aug 11, 2:08 PM EDT | Severe Thunderstorm Warning | GRR | Jackson | 58 min |
| Aug 11, 2:11 PM EDT | Severe Thunderstorm Warning | GRR | Clinton, Gratiot, Ionia, Montcalm | 49 min |
| Aug 11, 2:38 PM EDT | Severe Thunderstorm Warning | GRR | Ingham | 34 min |
| Aug 11, 6:26 PM EDT | Special Marine Warning | GRR | 2 hr |
Nearby
Severe Thunderstorm Warnings in Michigan, 2021Every severe thunderstorm warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.